Alert archive / Mississippi / Flash Flood Warnings in 2004

Flash Flood Warning 52, NWS Jackson, MS

June 7, 2004Lowndes County, Mississippi

NWS Jackson, MS issued this flash flood warning at Jun 7, 2004, 7:20 AM CDT for Lowndes County, Mississippi. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 7, 2004, 7:20 AM CDT (12:20 UTC)
Expired
Jun 7, 2004, 9:20 AM CDT
In force
2 hr
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Lowndes County, MS

The radar

The Columbus AFB radar (KGWX), 48 km from the middle of the area, began a volume at 12:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 7, 8:00 AM CDTFLASH FLOODColumbus, MS2 TO 4 INCHES OF RAIN HAS CAUSED SEVERAL STREETS IN THE CITY TO FLOOD. IN ADDITION...A FEW ROADS AROUND THE COUNTY ARE ALSO FLOODED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 40 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 0.3 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2004-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2004-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
691 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KJAN 071227
FFWJAN
MSC087-071420-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON MS
720 AM CDT MON JUN 7 2004

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LOWNDES COUNTY IN NORTHEAST MISSISSIPPI

* UNTIL 920 AM CDT

* AT 720 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS PRODUCING VERY HEAVY RAIN FROM CALEDONIA TO GOLDEN   
  TRIANGLE AIRPORT..MOVING SOUTHEAST AT 15 MPH.

RADAR ESTIMATED RAINFALL AMOUNTS OF 3 TO 4 INCHES HAVE FALLEN SINCE 
5 AM BETWEEN GOLDEN TRIANGLE AIRPORT...CRAWFORD AND TRINITY WITH 
NEAR 2 INCHES ELSEWHERE IN THE COUNTY. AN ADDITIONAL 1 TO 2 INCHES 
IS LIKELY BEFORE 830 AM. 

VERY HEAVY RAIN FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER 
LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING. MOVE TO HIGHER GROUND 
IF LIVE IN FLOOD PRONE AREAS. 

MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO
CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY.

LAT...LON 3350 8865 3330 8866 3331 8836 3337 8830
          3374 8826 3364 8847 3353 8846 3351 8858

$$
1 follow-up statement
000 
WGUS74 KJAN 071325
FFSJAN
MSC087-071420-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
823 AM CDT MON JUN 7 2004

FLASH FLOOD WARNING REMAINS IN EFFECT FOR...

LOWNDES COUNTY IN NORTHEAST MISSISSIPPI UNTIL 920 AM.

SHOWERS AND THUNDERSTORMS CONTINUE TO REDEVELOP AND MOVE ACROSS 
PORTIONS OF LOWNDES COUNTY. SINCE 5 AM...1 TO 3 INCHES OF RAIN HAS 
FALLEN. WITH ADDITIONAL STORMS MOVING IN FROM THE NORTHWEST...AN 
ADDITIONAL 1 TO 2 INCHES WILL BE POSSIBLE THROUGH 920 AM.

VERY HEAVY RAIN FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL 
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER 
LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING. MOVE TO HIGHER GROUND 
IF LIVE IN FLOOD PRONE AREAS. 

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Jun 7, 2:30 AM CDT, 4 hours 50 minutes earlier.

Area forecast discussion, Jun 7, 2:30 AM CDT, 4 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
230 AM CDT MON JUN 7 2004

.SYNOPSIS...A WEAK WAVE WITH GOOD PVA OVER THE NORTHERN PORTION OF
THE FORECAST AREA...ALONG WITH A MODERATELY STRONG THETA-E RIDGE AND
SOME INSTABILITY...HAS LED TO SOME NOCTURNAL SHOWERS AND
THUNDERSTORMS EARLY THIS MORNING. HIGH PW VALUES IN THE SOUNDING
DATA FROM 00Z INDICATE THAT THERE IS HIGH ENOUGH MOISTURE CONTENT
AVAILABLE IN THE ATMOSPHERE TO PRODUCE LOCALLY HEAVY RAINS IN THE
AREAS AFFECTED BY THE SHOWER AND THUNDERSTORM ACTIVITY.
ELSEWHERE...THINGS ARE QUIET.

&&

.DISCUSSION...

EXPECT THE WAVE TO MOVE OFF TO THE EAST BY MID MORNING WITH MOST OF
THE SHOWER AND THUNDERSTORM ACTIVITY SHUTTING OF AS SHORT WAVE
RIDGING IN AN ENTRENCHED SOUTHERLY FLOW BUILDS IN FOR THE REMAINDER
OF THE DAY. AS THE RIDGE APPROACHES FROM THE SOUTHWEST THIS
MORNING...SKIES SHOULD BEGIN TO CLEAR OUT SOME. HOWEVER...SCATTERED
THUNDERSTORMS SHOULD REDEVELOP IN THE AFTERNOON. MODEL SOUNDINGS
INDICATE CAPE VALUES BETWEEN 1000 J/KG AND 3000 J/KG DURING THE
AFTERNOON PERIOD AND PW VALUES AROUND 1.6 INCHES. A WEAK THETA-E
RIDGE IS EXPECTED TO SET UP ALONG THE INTERSTATE 20 CORRIDOR. GIVEN
THE GOOD INSTABILITY...BUT SOMEWHAT LIMITED MOISTURE SUPPLY (ALONG
WITH THE SHORT WAVE MID LEVEL RIDGING) AM HESITANT TO GO ANY HIGHER
THAN LOW END...SCATTERED POPS FOR THIS AFTERNOON. AT ANY RATE...THE
CONVECTIVE ACTIVITY SHOULD END AROUND SUNSET AS DAY TIME HEATING IS
LOST. OVERNIGHT...FOR FORMATION SHOULD BE LIMITED. ANTICIPATED BL
MOISTURE PROFILES SHOULD REMAIN BELOW 90 PERCENT IN MOST AREAS.
HOWEVER...IN AREAS THAT HAVE RECEIVED AFTERNOON CONVECTION...FOG
FORMATION WILL PROBABLY OCCUR AS SKIES CLEAR.

ON TUESDAY...EXPECTING SIMILAR CONDITIONS TO THOSE FROM TODAY...ONLY
WITH SLIGHTLY HIGHER POPS. EXPECT FOCUSES OF AFTERNOON CONVECTION TO
BE ALONG THE MISSISSIPPI RIVER AND ALSO ALONG THE STATE LINE OF
MISSISSIPPI WITH ALABAMA. THE CONVECTION ALONG THE WESTERN BOUNDARY
WILL BE MOSTLY DUE TO AN INCREASE IN MOISTURE FLUX FROM THE GULF
(ADVECTING INTO EASTERN TEXAS AND LOUISIANA) COUPLED WITH AFTERNOON
INSTABILITY. THE CONVECTION ALONG THE EASTERN BOUNDARY WILL BE
MOSTLY DUE TO THETA-E RIDGING AND INSTABILITY. GIVEN A MORE ABUNDANT
MOISTURE PROFILE IN THE WESTERN AREAS...THINK THAT THE MAJORITY OF
THE ACTIVITY WILL OCCUR THERE. ONE THING THAT WILL PROBABLY INHIBIT
SOME OF THE CONVECTION WILL BE THE ABSENCE OF ANY SHORTWAVES MOVING
THROUGH THE AREA. ON TUESDAY NIGHT...EXPECT THE CONVECTION TO DIE
OUT AROUND SUNSET. THE MAIN MOISTURE PLUME OVER THE WEST SHOULD
REMAIN OVER THE ARK-LA-TEX AS A LOW PRESSURE CENTER IN THE MIDDLE
LEVELS BEGINS TO MOVE OFF TO THE NORTH...WITH LITTLE EASTWARD
PROGRESSION. ON WEDNESDAY...A DIRTY SHORT WAVE RIDGE SHOULD MOVE
OVER THE AREA AGAIN AND HELP SUPPRESS SOME OF THE AFTERNOON
CONVECTION. HOWEVER...THE AFOREMENTIONED AREA OF LOW PRESSURE WILL
BEGIN TO MOVE INTO MIDDLE MISSISSIPPI RIVER VALLEY AND SOME OF THE
MOISTURE THAT ADVECTS NORTHWARD ALONG THE EASTERN FLANK OF THE
SYSTEM COULD MAKE IT INTO THE DELTA DURING THE AFTERNOON. WEDNESDAY
NIGHT...THERE IS A POSSIBILITY THAT THE WESTERN AREAS COULD GET
GRAZED BY A PASSING MCS AS IT MOVES NORTHEASTWARD FROM CENTRAL
LOUISIANA. ANTICIPATED SHEAR AND INSTABILITY PROFILES SUGGEST MORE A
MULTICELLULAR ENVIRONMENT OF NONSEVERE THUNDERSTORMS.

CONVECTION ON THURSDAY AFTERNOON IS EXPECTED TO BE MOSTLY
CONCENTRATED IN THE NORTH AS THE MCS MOVES THROUGH THE NORTHERN
AREAS. AFTER IT MOVES THROUGH LATE IN THE AFTERNOON...EXPECT THE
BERMUDA HIGH TO BEGIN TO REINTENSIFY OVER THE AREA AS THE RIDGE AXIS
BUILDS WESTWARD AND INTO MISSISSIPPI. THIS SHOULD HELP KEEP THE AREA
MOSTLY STABLE AND DRY THROUGH SATURDAY. THE MODELS DO PICK UP ON
ANOTHER WAVE MOVING UP FROM THE SOUTHWEST ON SUNDAY. IF THIS PANS
OUT...SUNDAY COULD BE A STORMY DAY WITH MOSTLY STRONG (NONSEVERE
THUNDERSTORMS). MODELS SHOW A PRETTY MOIST AND UNSTABLE ATMOSPHERE
OVER THE AREA. WITH ANTICIPATED L.I. VALUES OF -6...INSTABILITY
SHOULD NOT BE A PROBLEM. DEEP LAYER SHEAR SHOULD BE AROUND 30
KTS...WHICH IS SLIGHTLY LESS THAN THE DESIRED VALUE OF 40 KTS NEEDED
FOR SUPERCELLULAR DEVELOPMENT. HOWEVER...LOW LEVEL SHEAR SHOULD BE
PRETTY GOOD WITH 25 KTS AT 850 MB. KEEP IN MIND THAT...THIS IS DAY 7
AND THE MODELS WILL PROBABLY DO A FLIP FLOP OR TWO BETWEEN NOW AND
THEN.

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       87  68  87  67 /  30  20  40  20
MERIDIAN      85  66  87  66 /  40  20  30  20

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.

&&

18/HENRY
Hazardous weather outlook, Jun 7, 3:33 AM CDT, 3 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
333 AM CDT MON JUN 07 2004

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
080833-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
333 AM CDT MON JUN 07 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TODAY AND TONIGHT...

...FLOODING...
SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS PORTIONS OF NORTHEAST
MISSISSIPPI BEFORE MIDDAY...MAINLY EAST OF A LINE FROM EUPORA TO
LOUISVILLE TO DEKALB.  A VERY MOIST AIRMASS AND DEPARTING MID
LEVEL DISTURBANCE WILL MAINTAIN THE POTENTIAL OF BRIEF HEAVY RAIN
THROUGH THE MORNING HOURS. THESE STORMS WILL HAVE THE POTENTIAL
TO DUMP A QUICK 1 TO 2 INCHES OF RAIN AND CAUSE PONDING ON ROADS
AND LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...IS NOT ANTICIPATED THROUGH SUNDAY NIGHT...JUNE 13TH.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 5:18 AM CDTFlash Flood WarningJANNoxubee117 min
Jun 7, 9:18 AM CDTFlash Flood WarningJANClay, Lowndes2 hr
Jun 7, 6:21 PM CDTSevere Thunderstorm WarningJANHinds34 min
Jun 7, 6:28 PM CDTSevere Thunderstorm WarningJANForrest62 min
Jun 7, 6:40 PM CDTSevere Thunderstorm WarningJANHinds15 min

Nearby

Flash Flood Warnings in Mississippi, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.